Alabama, 2024

Damaging Winds in Alabama, July 17, 2024

July 17, 2024 · NWS HUN · 6 events in 4 counties and zones

Scattered to numerous showers and strong to severe thunderstorms developed during the early afternoon hours ahead of a pre-frontal trough axis moving into central Tennessee and NW Alabama. Some of these produced widespread damaging wind damage in portions of Limestone and Jackson counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered to numerous showers and strong to severe thunderstorms developed during the early afternoon hours ahead of a pre-frontal trough axis moving into central Tennessee and NW Alabama. Some of these produced widespread damaging wind damage in portions of Limestone and Jackson counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 17, 12:14 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 17, 12:14 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
114 PM CDT Wed Jul 17 2024

...New NEAR TERM, SHORT TERM...

.NEAR TERM...
(Tonight)
Issued at 115 PM CDT Wed Jul 17 2024

Medium/high chances for showers and storms are forecast this
afternoon and evening across the Tennessee Valley as diurnally
driven convection initiates along residual outflow boundaries in
place over the area. Additionally, a more pronounced outflow
boundary from convection along the AR/TN Mississippi Delta region
is propagating toward northwest Alabama and triggering additional
storms that will work their way into the area by 19-20z. We are
primed for at least a few strong to marginally severe storms
through this evening, with SBCAPE values around 3000 J/kg and at
least some appreciable 0-3/0-6 km shear values of around 30 kts.
This could lead to a few organized line segments/multicells as
well as pulse storms capable of wet microbursts. Additional
rounds of showers/storms will likely redevelop overnight as
another shortwave ripples across the area -- along with the
actual cold front. Thus, have kept medium chances in the forecast
through the early morning hours. Main threat with any overnight
convection will be locally heavy rainfall under the strongest
cores.

&&

.SHORT TERM...
(Thursday through Saturday)
Issued at 115 PM CDT Wed Jul 17 2024

We remain in an active pattern late this week under the influence
of a broad mid/upper trough over the Ohio/Tennessee Valleys.
Medium to high chances (40-70%) are forecast during this
timeframe, with the highest values each afternoon/evening across
the region. The highest coverage will likely be along and south of
the Tennessee River, the area closest to where a weak front
and/or convergence boundary will be stalled over central Alabama.
The main threat with this activity will be locally heavy rainfall
and lightning which will impact though with outdoor plans. In
fact, hydro issues for localized flash flooding may become a
concern later in the week if we get several days of rainfall. The
higher rain chances and cloud cover will keep the dangerous heat
at bay, however, as high temperatures will actually trend below
normal for mid-July, peaking in the mid/upper 80s each day (about
5-7 degrees below normal).

&&

.LONG TERM...
(Saturday night through Tuesday)
Issued at 329 AM CDT Wed Jul 17 2024

The local forecast area will remain to the east of a mid-level
longwave trough (extending from the Great Lakes into the
northwestern Gulf of Mexico) for much of the extended period, with
initially light SSW flow aloft expected to strengthen by
Monday/Tuesday as the height gradient contracts between a
subtropical ridge retrograding across FL and a developing upper
low over the MO Valley. As this occurs, a weak area of surface low
pressure is expected to evolve across west-central TX Friday
night, which will force the stalled frontal boundary to lift
northwestward through the region once again on Saturday. Precisely
how far north and west the front makes it is highly uncertain at
this time, but regardless of position, we will be either
sufficiently close to the boundary or within the moist warm
sector, and this will promote several rounds of rain and
thunderstorms from Sunday-Tuesday (both during the day and at
night). Although shear may strengthen a bit by Monday/Tuesday,
deep moisture and weak lapse rates will limit storm intensity,
with lightning and locally heavy rainfall the main threats. Heat
Risk will not be a concern through the end of the extended period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1112 AM CDT Wed Jul 17 2024

VFR conditions will be the predominant flight category the next
2-3 hours, before TSRA/SHRA increase in coverage early/mid
afternoon. These storms may produce MVFR to localized IFR
conditions due to reduced visibilities and ceilings during the
mid afternoon to early evening window and AWWs and amendments may
be needed during this timeframe. Additional convection late
tonight into early Thursday morning may also create additional
dips into the MVFR range at both sites and have handled this with
a PROB30 mention at both sites.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...AMP.24
SHORT TERM....70
LONG TERM....AMP.24
AVIATION...AMP.24

In the hours before

Special weather statement, Jul 17, 12:49 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Huntsville AL
149 PM CDT Wed Jul 17 2024

ALZ009-010-171915-
DeKalb AL-Jackson AL-
149 PM CDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL JACKSON AND
NORTHEASTERN DEKALB COUNTIES THROUGH 215 PM CDT...

At 148 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pisgah, or 13 miles south of Bridgeport, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ider, Pisgah, Fabius, Higdon, and Rosalie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3468 8587 3483 8590 3488 8561 3467 8558
TIME...MOT...LOC 1848Z 265DEG 19KT 3475 8579

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KTW
Special weather statement, Jul 17, 1:09 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Huntsville AL
209 PM CDT Wed Jul 17 2024

ALZ002-004-171930-
Lawrence AL-Colbert AL-
209 PM CDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN COLBERT AND
NORTHWESTERN LAWRENCE COUNTIES THROUGH 230 PM CDT...

At 209 PM CDT, Doppler radar was tracking a strong thunderstorm near
Muscle Shoals, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Muscle Shoals, Sheffield, Tuscumbia, Town Creek, Leighton, Northwest
Alabama Regional Airport, Ford City, Colbert Heights, Ne Smith, and
Whiteoak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3477 8771 3480 8762 3480 8741 3459 8741
      3464 8773 3475 8774
TIME...MOT...LOC 1909Z 276DEG 24KT 3469 8763

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KTW
Special weather statement, Jul 17, 1:35 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Huntsville AL
235 PM CDT Wed Jul 17 2024

ALZ005-006-TNZ096-172015-
Madison AL-Limestone AL-Lincoln TN-
235 PM CDT Wed Jul 17 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MADISON...
NORTHEASTERN LIMESTONE AND SOUTHWESTERN LINCOLN COUNTIES THROUGH 315
PM CDT...

At 235 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Pulaski to 11 miles west
of Ardmore to near Athens. Movement was east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northern Huntsville, Athens, Meridianville, Hazel Green, Ardmore,
Alabama A And M University, Harvest, Elkmont, Cartwright, and
Elkwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3505 8658 3473 8654 3480 8711 3500 8709
      3499 8684 3523 8683
TIME...MOT...LOC 1935Z 271DEG 24KT 3515 8717 3505 8704 3485 8699

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KTW

The radar

The Northeast Alabama radar (KHTX), 81 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Limestone

When
July 17, 1:43 PM CST
Where
Limestone County, 0.89 mi SE of Hays Mill
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.860, -86.970

Multiple trees were reported down along highway 127 and Hays Mill road.

Thunderstorm Wind, Morgan

When
July 17, 2:06 PM CST
Where
Morgan County, 1.79 mi NE of Mt Tabor
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.450, -86.850

A tree was reported down along highway 36 and Perkins Wood road.

Thunderstorm Wind, Jackson

When
July 17, 2:06 PM CST
Where
Jackson County, 2.93 mi ESE of Section
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.570, -85.930

A tree was reported down along CR 368 near Dutton.

Thunderstorm Wind, Morgan

When
July 17, 2:06 PM CST
Where
Morgan County, 2.93 mi ESE of Oak Ridge
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.470, -86.950

A tree was reported down along Collier Drive in Hartselle.

Thunderstorm Wind, Madison

When
July 17, 2:23 PM CST
Where
Madison County, 1.04 mi ESE of Manley Xrds
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
34.665, -86.783

A picture was taken of a power pole that was broken near its base near this location off of interstate 565.

Thunderstorm Wind, Jackson

When
July 17, 2:32 PM CST
Where
Jackson County, 0.57 mi W of Letcher
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.750, -86.180

Multiple trees and power lines were reported down on the 1300 block of CR 8 in Woodville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206969, 1208052, 1208053, 1208054, 1208368, 1208051.